Contact Us

Send 

Search

 

Interstitial pneumonitis associated with pegylated interferon alfa-2b therapy for chronic hepatitis C: Case report

Raúl Carrillo-Esper, Daniela González-Avila, Marittza Uribe-Ríos, Nahum Méndez-Sánchez

Abstract

Since 2004, pegylated interferon (P-IFN) in combination with ribavirin has become the optimal choice of therapy for chronic hepatitis C virus (HCV) infection. IFN α-2b suppresses HCV replication and restores elevated serum aminotransferase levels, leading to improvements in the histological changes in the livers of patients with chronic hepatitis C.1 Unfortunately, P-IFN has several adverse effects, including pneumonitis. This complication has been reported in the treatment of malignant diseases and CHC.2 We report a patient with interstitial pneumonitis thought to be caused by an IFNbased treatment in an unusual scenario of a patient with HCV-related Child–Pugh stage A cirrhosis, who experienced dyspnea, fever, and cough after 12 months of treatment with P-IFN α-2b. Her lung injury and pulmonary symptoms did not disappear despite discontinuation of IFN and the administration of corticosteroid. We concluded that the patient developed a fatal interstitial pneumonitis associated with P-INF α-2b therapy.

Key words. Chronic hepatitis C, liver cirrhosis, pegylated interferon, interstitial pneumonitis

Article Metrics

The Official Journal of the Mexican Association of Hepatology, the Latin-American Association for the Study of the Liver and the Canadian Association for the Study of the Liver

© 2018 Annals of Hepatology. All rights reserved Privacy Policy